Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Hepatology
Volume 2019, Article ID 9270827, 3 pages
https://doi.org/10.1155/2019/9270827
Case Report

Prolonged Serum Alanine Aminotransferase Elevation Associated with Isotretinoin Administration

1Icahn School of Medicine at Mount Sinai, One Gustave L Levy Place New York, NY 10029, USA
2Division of Digestive and Liver Disease, Columbia University, 622 W 168th St, New York, NY 10032, USA
3Division of Dermatology, Albert Einstein College of Medicine and Montefiore Medical Center, 3411 Wayne Avenue, Bronx, NY 10467, USA
4Marion Bessin Liver Research Center, Division of Hepatology, Albert Einstein College of Medicine and Montefiore Medical Center, 1300 Morris Park Avenue, Bronx, NY 10461, USA

Correspondence should be addressed to Steven R. Cohen; gro.eroifetnom@nehocrs

Received 7 June 2019; Accepted 8 July 2019; Published 17 July 2019

Academic Editor: Julio M. F. Chebli

Copyright © 2019 Roya S. Nazarian et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. K. Degitz and F. Ochsendorf, “Pharmacotherapy of acne,” Expert Opinion on Pharmacotherapy, vol. 9, no. 6, pp. 955–971, 2008. View at Publisher · View at Google Scholar
  2. B. Merritt, C. N. Burkhart, and D. S. Morrell, “Use of isotretinoin for acne vulgaris,” Pediatric Annals, vol. 38, no. 6, pp. 311–320, 2009. View at Publisher · View at Google Scholar
  3. A. A. Cyrulnik, K. V. Viola, A. J. Gewirtzman, and S. R. Cohen, “High-dose isotretinoin in acne vulgaris: improved treatment outcomes and quality of life,” International Journal of Dermatology, vol. 51, no. 9, pp. 1123–1130, 2012. View at Publisher · View at Google Scholar
  4. L. T. Zane, W. A. Leyden, A. L. Marqueling, and M. M. Manos, “A population-based analysis of laboratory abnormalities during isotretinoin therapy for acne vulgaris,” JAMA Dermatology, vol. 142, no. 8, pp. 1016–1022, 2006. View at Publisher · View at Google Scholar
  5. O. Kizilyel, M. S. Metin, Ö. F. Elmas, Y. Çayir, and A. Aktas, “Effects of oral isotretinoin on lipids and liver enzymes in acne patients,” Cutis; Cutaneous Medicine for the Practitioner, vol. 94, no. 5, pp. 234–238, 2014. View at Google Scholar · View at Scopus
  6. H. H. Roenigk Jr., “Liver toxicity of retinoid theraphy,” Pharmacology & Therapeutics, vol. 40, no. 1, pp. 145–155, 1989. View at Publisher · View at Google Scholar · View at Scopus
  7. M. B. Fallon and J. L. Boyer, “Hepatic toxicity of Vitamin A and synthetic retinoids,” Journal of Gastroenterology and Hepatology, vol. 5, no. 3, pp. 334–342, 1990. View at Publisher · View at Google Scholar
  8. C. C. Zouboulis, “Isotretinoin revisited: pluripotent effects on human sebaceous gland cells,” Journal of Investigative Dermatology, vol. 126, no. 10, pp. 2154–2156, 2006. View at Publisher · View at Google Scholar
  9. M. Etminan, S. T. Bird, J. A. Delaney, B. Bressler, and J. M. Brophy, “Isotretinoin and risk for inflammatory bowel disease: a nested case-control study and meta-analysis of published and unpublished data,” JAMA Dermatology, vol. 149, no. 2, pp. 216–220, 2013. View at Publisher · View at Google Scholar
  10. A. Racine, A. Cuerq, A. Bijon et al., “Isotretinoin and risk of inflammatory bowel disease: a french nationwide study,” American Journal of Gastroenterology, vol. 109, no. 4, pp. 563–569, 2014. View at Publisher · View at Google Scholar
  11. A. Geubel, C. De Galocsy, N. Alves, J. Rahier, and C. Dive, “Liver damage caused by therapeutic vitamin A administration: Estimate of dose-related toxicity in 41 cases,” Gastroenterology, vol. 100, no. 6, pp. 1701–1709, 1991. View at Publisher · View at Google Scholar
  12. J. E. Thatcher and N. Isoherranen, “The role of CYP26 enzymes in retinoic acid clearance,” Expert Opinion on Drug Metabolism & Toxicology, vol. 5, no. 8, pp. 875–886, 2009. View at Publisher · View at Google Scholar · View at Scopus
  13. R. C. Blasiak, C. R. Stamey, C. N. Burkhart, A. Lugo-Somolinos, and D. S. Morrell, “High-dose isotretinoin treatment and the rate of retrial, relapse, and adverse effects in patients with acne vulgaris,” JAMA Dermatology, vol. 149, no. 12, pp. 1392–1398, 2013. View at Publisher · View at Google Scholar · View at Scopus
  14. W. A. Colburn and D. M. Gibson, “Isotretinoin kinetics after 80 to 320 mg oral doses,” Clinical Pharmacology & Therapeutics, vol. 37, no. 4, pp. 411–414, 1985. View at Publisher · View at Google Scholar
  15. W. A. Colburn, F. M. Vane, C. J. Bugge, D. E. Carter, R. Bressler, and C. W. Ehmann, “Pharmacokinetics of 14C-isotretinoin in healthy volunteers and volunteers with biliary T-tube drainage,” Drug Metabolism and Disposition: The Biological Fate of Chemicals, vol. 13, no. 3, pp. 327–332, 1985. View at Google Scholar
  16. I. Marhold, P. Duschet, T. Schwarz, and F. Gschnait, “Successful use of isotretinoin in type Zumbusch generalized pustular psoriasis following recovered etretinate-induced hepatitis,” Der Hautarzt; Zeitschrift fur Dermatologie, Venerologie, und verwandte Gebiete, vol. 42, no. 9, pp. 580–583, 1991. View at Google Scholar